Texas, 2019

High Wind in Texas, May 20, 2019

May 20, 2019 · NWS EPZ · 1 event in 1 county or zone

A strong upper trough with a 110 knot jet was moving through the Four Corners region with an associated cold front moving through Far West Texas. Strong southwest winds ahead of the front gusted to 70 mph with this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper trough with a 110 knot jet was moving through the Four Corners region with an associated cold front moving through Far West Texas. Strong southwest winds ahead of the front gusted to 70 mph with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 20, 3:37 AM MST, 8 hours 23 minutes earlier.

Area forecast discussion, May 20, 3:37 AM MST, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
437 AM MDT Mon May 20 2019

.SYNOPSIS...
We are in a windy weather pattern over the next 7 days, with today
being the day with the strongest winds. Very strong winds of 30 to
40 mph and areas of blowing dust will create hazardous driving
conditions and critical fire weather conditions by early afternoon.
We will see continued windy conditions on Tuesday and Wednesday,
though not as windy as today. The end of the week into the weekend
looks warm with occasionally breezy afternoon conditions.

&&

.DISCUSSION...
Today is the windiest day of what looks like a windy week.
Currently an upper level trough was moving across southern Nevada
and by this afternoon it will be centered near the Four Corners
region. The strong winds associated with the upper level trough
will combine with a deep lee side surface trough over southeast
Colorado to give us very windy conditions this afternoon. Most
locations today will see at least winds of 25 to 35 mph winds and
the Sacramento Mountains and parts of El Paso and Dona Ana
Counties will see winds of 35 to 45 mph with winds gusts well
above 50 mph. Areas of blowing dust will create hazardous driving
conditions as visibilities will vary greatly over a short area. In
addition to today's strong winds and blowing dust, we could see
some rain and a few isolated thunderstorms in the Gila Region. And
if the precipitation lingers into tonight, I wouldn't be
surprised to see a few snow flakes above 8,000 feet.

On Tuesday the main upper level trough will be to our northeast,
but we will still see windy conditions. Winds won't be as strong
as today, but they will still approach advisory level conditions
by Tuesday afternoon. Then on Wednesday we will see another upper
level storm system approach the region to continue to give us
windy conditions by Wednesday afternoon. Again, like Tuesday,
winds will be close, but just below advisory levels. By Thursday
and Friday we will still have a large upper level blocking ridge
over the southeast U.S. and an upper level trough to our west,
over the Great Basin, but our winds will slow and our temperatures
will be back to near average for this time of year. For next
weekend, we will still be dry and as the upper level trough to our
west drifts a little closer, we will see breezy afternoon
conditions both days. Other than today's slight chance for rain in
the Gila, it doesn't look like we will see any rain chances
through the end of the month.

&&

.AVIATION...20/12Z-21/12Z
An approaching upper level storm system will give us very strong
winds and areas of blowing dust today. Our ceilings won't be much
of a concern today, because the ceilings we do have, will be
pretty high SCT-BKN120-250. The main concern will be the blowing
dust and strong winds. The blowing dust will likely produce MVFR
and some IFR visibilities and in a few of the dust prone regions,
we might see some brief LIFR visibilities. Today's strongest winds
will be east of KDMN and south of KTCS. Strong winds at KELP,
KLRU, KALM and KSRR will impact ground operations as we will see
winds of 26040G48KT by late afternoon. Winds will diminish after
sunset, but we will see another windy day on Tuesday, though not
as strong as today's winds.

&&

.FIRE WEATHER...
Critical fire weather conditions will occur today, Tuesday and
likely on Wednesday. Currently a Red Flag warning is in effect for
the lowlands east of the Continental Divide for today and a Fire
Weather Watch is in effect for Tuesday for all of the lowlands. '

An approaching upper level storm system will give us very windy
conditions today. Winds west of the Rio Grande will be 30 to 40
mph and east of the river, we will see 35 to 45 mph winds with
gusts will above 50 mph. Min RH's today will be in the 10 to 15%
range for locations east of Deming and south of T or C. Though we
won't see as strong of winds on Tuesday, it still will be windy
(20 to 30 mph) with low RH's of 8 to 12% across the lowlands and
closer to 20% in the mountains. Not much change for Wednesday as
we will likely see Red Flag conditions that day as well in the
lowlands. For the end of the week, we will still be dry with min
RH's of 10 to 15% in the lowlands and near 20% in the mountains,
but winds should slow a somewhat. Then for the weekend we will
again approach Red Flag conditions since we will still be dry with
breezy afternoon winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 81  55  81  59 /   0   0   0   0
Sierra Blanca           84  51  80  54 /   0   0   0   0
Las Cruces              75  46  77  50 /   0   0   0   0
Alamogordo              76  46  75  52 /   0   0   0   0
Cloudcroft              53  31  53  40 /   0  20   0   0
Truth or Consequences   69  46  74  51 /   0   0   0   0
Silver City             59  39  65  43 /  30  20   0   0
Deming                  72  44  77  48 /   0   0   0   0
Lordsburg               67  42  76  47 /  10   0   0   0
West El Paso Metro      78  53  80  57 /   0   0   0   0
Dell City               83  51  81  53 /   0   0   0   0
Fort Hancock            87  55  85  57 /   0   0   0   0
Loma Linda              76  49  75  54 /   0   0   0   0
Fabens                  83  54  84  57 /   0   0   0   0
Santa Teresa            78  49  80  53 /   0   0   0   0
White Sands HQ          76  54  77  55 /   0   0   0   0
Jornada Range           75  45  76  50 /   0   0   0   0
Hatch                   73  44  77  50 /   0   0   0   0
Columbus                74  49  79  51 /   0   0   0   0
Orogrande               78  49  77  53 /   0   0   0   0
Mayhill                 64  38  63  45 /   0  10   0   0
Mescalero               62  35  62  43 /   0  20   0   0
Timberon                62  35  62  43 /   0   0   0   0
Winston                 60  33  65  39 /  20   0   0   0
Hillsboro               66  42  71  46 /  10   0   0   0
Spaceport               71  42  75  49 /   0   0   0   0
Lake Roberts            57  33  63  38 /  30  20   0   0
Hurley                  62  38  69  42 /  10   0   0   0
Cliff                   63  33  70  40 /  40  20   0   0
Mule Creek              58  38  66  42 /  50  20   0   0
Faywood                 64  41  69  45 /  10   0   0   0
Animas                  69  41  78  47 /   0   0   0   0
Hachita                 71  41  77  47 /   0   0   0   0
Antelope Wells          71  43  77  49 /   0   0   0   0
Cloverdale              64  42  73  46 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory from noon today to 9 PM MDT this evening
     for NMZ407-410>413-417.

     High Wind Warning from noon today to midnight MDT tonight for
     NMZ411-413>416.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     NMZ112.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NMZ111-112.

     Wind Advisory from noon today to midnight MDT tonight for
     NMZ401>410-412-417.

TX...Blowing Dust Advisory from noon today to 9 PM MDT this evening
     for TXZ418>424.

     High Wind Warning from noon today to midnight MDT tonight for
     TXZ418-419.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     TXZ055-056.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ055-056.

     Wind Advisory from noon today to midnight MDT tonight for
     TXZ420>424.

&&

Brice
Hazardous weather outlook, May 20, 5:32 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
632 AM MDT Mon May 20 2019

NMZ403>407-409>417-TXZ418>424-211245-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
632 AM MDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Today starts a windy period for the region. An upper level will
help give us very strong winds this afternoon. We will see winds
of at least 25 to 35 mph with gusts to 50 mph, with stronger winds
in the Sacramento Mountains and in El Paso and Dona Ana Counties.
The winds will help generate areas of blowing dust which could
create some hazardous driving conditions with quickly changing
visibilities. The dust will lesson after sunset and the winds will
slow some, but we will still be windy well into the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will be windy again on Tuesday and Wednesday, but not as windy
as today. We will be warm and dry for the end of the week and then
breezy to windy again for the weeknight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

NMZ401-402-408-211245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Eastern Black Range Foothills-
632 AM MDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
We will see breezy to windy conditions today with a chance for
afternoon and evening showers and thunderstorms. A few
thunderstorms could produce some dry lightning. If the
precipitation lingers into the late night hours, we could see some
snow flakes briefly mix in with the rain showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will be windy again on Tuesday and Wednesday, but not as windy
as today. We will be warm and dry for the end of the week and then
breezy to windy again for the weeknight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
May 20, 12:00 PM MST to 7:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

South Franklin Peak recorded a peak gust of 70 mph while a location 13 miles north-northeast of downtown El Paso recorded a gust to 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826712.